Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 12, 2010, 2:39 AM CST for Lamar County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2010, 2:39 AM CST (08:39 UTC)
- Expired
- Mar 12, 2010, 5:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
432
WGUS54 KBMX 120839
FFWBMX
ALC075-121145-
/O.NEW.KBMX.FF.W.0007.100312T0839Z-100312T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 AM CST FRI MAR 12 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...
* UNTIL 545 AM CST
* AT 236 AM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND
BEAVERTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3405 8821 3406 8820 3406 8799 3403 8798
3402 8795 3353 8794 3354 8827
$$
12/SIRMON1 follow-up statement
890
WGUS74 KBMX 121016
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 AM CST FRI MAR 12 2010
ALC075-121145-
/O.CON.KBMX.FF.W.0007.000000T0000Z-100312T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
416 AM CST FRI MAR 12 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CST FOR LAMAR
COUNTY...
AT 411 AM CST...THE NATIONAL WEATHER CONTINUED TO INDICATE
WIDESPREAD MODERATE RAINFALL ACROSS LAMAR COUNTY....PRODUCING
LOCALIZED FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DETROIT...
CREWS AND BEAVERTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3405 8821 3406 8820 3406 8799 3403 8798
3402 8795 3353 8794 3354 8827
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 11:20 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 11, 11:20 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1120 PM CST THU MAR 11 2010 .UPDATE...OVERNIGHT WEATHER AND 06Z AVIATION. && .DISCUSSION... A VERY STRONG SHORT WAVE TROF OVER TEXAS IS ALREADY PRODUCING THUNDERSTORMS IN WEST MISSISSIPPI...WHICH SEEMS UNREAL CONSIDERING JACKSON'S UPPER AIR SOUNDING. THE 00Z SOUNDING HAD A PRECIPITABLE WATER CONTENT OF ONLY .36 INCHES...A K-INDEX OF 2 AND SURFACE DEWPOINTS IN THE 40S. LARGE SCALE FORCING AHEAD OF THE SHORT WAVE TROF WILL BRING RAPID DESTABILIZATION ACROSS AREA OVERNIGHT DUE TO STEEP MID LEVEL LAPSE RATES. SHORT WAVE TROF ALSO FORECAST TO BECOME NEGATIVELY TILTED AND SPIN UP A SURFACE LOW OVER SOUTHERN MISSISSIPPI. THE SURFACE LOW WILL INCREASE LOW LEVEL CONVERGENCE AND HELP CONCENTRATE CONVECTION DEVELOPMENT ALONG DISCRETE BANDS OF THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AS 500MB TEMPERATURES NEAR -20 CELSIUS ADVECT IN AREA...BUT 0-3KM SRH ALSO FORECAST TO APPROACH 200 M2/S2 BETWEEN 12Z AND 15Z OVER WEST ALABAMA. THE MAIN LIMITING FACTOR FOR TORNADOES WILL BE HIGH LCL VALUES...DUE TO DRIER SUB-CLOUD LAYER...BUT ROTATING STORMS WILL HAVE TO BE WATCHED CLOSELY DUE TO 0-6KM BULK SHEAR VALUES NEAR 60 KNOTS. SEVERE THUNDERSTORM RISK HAS BEEN ADDED TO WESTERN COUNTIES OF ALABAMA BETWEEN 3AM AND 6AM. 58/ROSE && AVIATION...06Z TAF DISCUSSION. HIGH CLOUDS STREAMING INTO CENTRAL ALABAMA FROM THE WEST ARE THE MAIN FEATURE AT ISSUANCE...BUT THESE CLOUDS ARE AHEAD OF THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER. A STALLED OUT COLD FRONT CURRENTLY DRAPED OVER MISSISSIPPI WILL BE THE MAIN PLAYER TONIGHT...AND REALLY ALREADY IS AS TS ARE ALREADY FIRING ALONG IT UPSTREAM. LOOK FOR THESE STORMS TO BEGIN MAKING THEIR WAY INTO WESTERN PORTIONS OF CENTRAL ALABAMA AROUND 09Z AND INTO TCL BY 10Z. MVFR CIGS AND VIS SHOULD ACCOMPANY SOME OF THE LIGHTER SHOWERS...BUT DEFINITELY EXPECT TO SEE IFR CIGS AND VIS AROUND THE HEAVIER SHOWERS AND TS. THESE SHOULD SPREAD TO THE INTERSTATE 65 CORRIDOR AND BHM/EET/MGM AROUND 12Z...AND TOI/ANB BY 13-14Z. FROPA WILL BE MARKED BEHIND THE HEAVIER STORMS WITH WIND SHIFT TO THE WNW...BUT NOT EXPECTING TO HAVE ANY PRESSURE GRADIENT WINDS BEHIND THE MAIN ACTIVITY. SOME LIGHT SHOWERS COULD LINGER ACROSS THE NORTH AFTER THE FROPA...BUT EITHER WAY...STILL EXPECTING AT LEAST MVFR CIG DECK TO HANG AROUND THROUGH THE TAF PERIOD. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 12, 1:15 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 AM CST FRI MAR 12 2010 ALZ011>015-017>050-121500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 115 AM CST FRI MAR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...REMAINDER OF TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE WESTERN COUNTIES OF CENTRAL ALABAMA BETWEEN 2 AND 4 AM FRIDAY MORNING. THIS LINE WILL CARRY WITH IT THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP TO 50 MPH. ALSO...DUE TO THE AMOUNT OF GROUND SATURATION ALREADY IN PLACE...ANY STORMS THAT TRAIN OVER THE SAME AREA COULD PRODUCE FLASH FLOODING. RIVER FLOODING WILL CONTINUE TO BE AN ISSUE ACROSS CENTRAL ALABAMA TONIGHT. PLEASE REFER TO CURRENT RIVER STATEMENTS FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ONGOING LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRESS EASTWARD ACROSS CENTRAL ALABAMA DURING THE MORNING AND EARLY AFTERNOON HOURS ON FRIDAY. THE LINE IS EXPECTED TO APPROACH THE INTERSTATE 65 CORRIDOR AROUND 6 AM...AND CONTINUE TO CARRY WITH IT THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP TO 50 MPH. FLASH FLOODING WILL CONTINUE TO BE A THREAT AS WELL. CURRENT FORECAST THINKING HAS THE LINE OF THUNDERSTORMS OUT OF CENTRAL ALABAMA BY 2 PM FRIDAY AFTERNOON...BUT THE EXACT TIMING MAY NEED TO BE ADJUSTED WITH FUTURE FORECASTS. RIVER FLOODING WILL CONTINUE TO BE AN ISSUE ACROSS CENTRAL ALABAMA THROUGH AT LEAST MONDAY. PLEASE REFER TO CURRENT RIVER STATEMENTS FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY FRIDAY MORNING THROUGH FRIDAY AFTERNOON. 27
In the hours before
Special weather statement, Mar 12, 1:18 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 AM CST FRI MAR 12 2010 ALZ011-012-120815- LAMAR-MARION- 118 AM CST FRI MAR 12 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 215 AM CST... AT 114 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF ABERDEEN...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BYRD. HENSON SPRINGS. WESTON. PEARCES MILL. HACKLEBURG. TESSNER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CST FRIDAY MORNING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Mar 12, 1:55 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CST FRI MAR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 10 W HAMILTON 34.14N 88.16W
03/12/2010 E2.00 INCH MARION AL TRAINED SPOTTER
&&
MROSELocal storm report, Mar 12, 2:17 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 AM CST FRI MAR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM HAIL VERNON 33.76N 88.11W
03/12/2010 E1.75 INCH LAMAR AL EMERGENCY MNGR
&&
MROSEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 9:07 PM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 12 hr |
| Mar 12, 1:37 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 38 min |
| Mar 12, 1:59 AM CST | Severe Thunderstorm Warning | BMX | Lamar | 31 min |
| Mar 12, 2:22 AM CST | Severe Thunderstorm Warning | BMX | Lamar | 53 min |
| Mar 12, 2:34 AM CST | Severe Thunderstorm Warning | BMX | Marion, Winston | 56 min |
| Mar 12, 2:47 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 58 min |
| Mar 12, 3:02 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 46 min |
| Mar 12, 3:15 AM CST | Severe Thunderstorm Warning | BMX | Marion, Winston | 45 min |
| Mar 12, 3:25 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 65 min |
| Mar 12, 3:37 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 53 min |
| Mar 12, 3:42 AM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 63 min |
| Mar 12, 3:51 AM CST | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 39 min |
| Mar 12, 3:57 AM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 48 min |
| Mar 12, 4:16 AM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 44 min |
| Mar 12, 4:30 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Jefferson, Tuscaloosa | 45 min |
| Mar 12, 4:43 AM CST | Severe Thunderstorm Warning | BMX | Winston | 17 min |
| Mar 12, 4:49 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 41 min |
| Mar 12, 5:15 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 45 min |
| Mar 12, 5:23 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Bibb, Chilton, Dallas, Perry | 52 min |
| Mar 12, 5:44 AM CST | Flash Flood Warning | BMX | Autauga, Bibb, Chilton, Jefferson, Shelby | 86 min |
| Mar 12, 6:01 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 29 min |
| Mar 12, 6:35 AM CST | River Flood Warning | BMX | Montgomery | 25 hr |
| Mar 12, 1:23 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 23 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.